Hi All. Was just reading about augmentation which I got taking Miripexin some years ago. I believe since taking it my RLS has gotten much worse starting early in the day and now effecting my arms and back.

A question on Augmentation - does it stop? What I mean is do these more intense feelings stop of their own accord? I have not taken a dopamine agonist in several years yet things have been as bad as ever.

I have read that the long acting ones have better effect less augmentation, would I be mad to try them again or am I asking for more trouble.

Many thanks for replies.

11 Replies

  • Sorry Raff for you not having a reply yet. Augmentation is supposed to stop eventually. Are you taking anything else that could be making things worse.? RLS is progressive, maybe yours has just got worse over the years..? I cant tell you whether to try the slow release type DA's and whether they would be better or not.

  • Thanks Elisse. Its been about 4 years or so I think since I stopped taking them, I know I had to increase the dose and then things got worse so I stopped sometime after that. not very specific!

    If anyone what to weigh in and speculate feel free.

  • Have you tried Neupro patches. They are working for me but obviously I don't know for how long they will continue to do so, only time will tell.

  • I'm afraid of trying anything that could make it worse unless I have been told it's safe.

  • The dopamine meds, which you were on, are th ones that cause augmentation. See the post titled "Brilliant article" and read that. It is an interview with one of the foremost RLS experts in the US and the world. That could answer some of your questions. also on his web site, Dr, Buchfuhrer, got to the treatment page and see the treatment page. There are several drugs that will not augment. RLS is progressive and you are not experiencing augmentation 4 yrs later. It is only the dopamine meds , which are also Parkinson's meds that will augment or make it worse. Don't be afraid, there are options to try. I am one who never could use those, they did not work for me and made me violently ill. Different things work for different people, but do look at Dr. Buchfuhrer's web site and that article that Carol456 posted. it is the best , easy to understand and NEWEST article on augmentation. You can also email him from his web site and he WILL answer you for free. He has done this for years and years and his word is gold to 99% of us. ;)

  • OK so if I got this right then. Initially the worsening of the symptoms of RLS, (extending up the back and arms), may have been augmentation HOWEVER, since stopping the offending drug some years back it can no longer be seen as augmentation but just a general worsening of RLS?

  • Hi raffs yes the general idea is after you have suffered augmentation and come off the med that is causing it( in your case Mirapexin) after some time of withdrawal you will go back to pre augmentation state.There are 2 howevers coming up! One your natural progression of symptoms needs to be taken into account particularly if you have been on the dopamine med for a long time.I dont know how long you took it for,? Some people are on the med for many years so naturally the y will have had some progression during those years . Secondly when I got augmentation after years on Mirapex my symptoms spread from just my legs to my left arm.I came off Mirapex for 9 months completely dopamine free.During that time my symptoms in my arm remained and occasionally still does.Would that have ha without augmentation ? I will never know.After my 9 months dopamine free I couldnt tolerate the dose of strong painkillers I was needing to take to be able to gain control of my RLS ( severe gastric problems that ended up with me being on a liquid only diet).I researched and contacted DR B who told me the Neupro patch has the lowest rate of augmentation, so I twisted my GPs arm to get it prescribed(its expensive)It worked very well and I only needed a tiny amount of painkiller. I was in paradise for months.Then my skin reacted very badly to the adhesive on the patch, I hid this as I knew my GP would take me off it .Eventually I had to come clean as the sores were getting infected, Yes he took me off on the spot and gave me Requip instead.I have been on Requip(Ropinerole) for a couple of months now on a very low dose, I have researched and gound out this is also available in slow release .This is recommended over normal kind as far as augmentation goes.Therefore this is what I will try next when I see the Neurologist next week.I occasionally have a couple of weeks off each of the dopamine meds "a drugs holiday" to try and help myself as far as augmentation goes, I do this by using strong painkillers.

    None of this is an ideal state of affairs! However I do what I have to do and think about this week not what may happen if augmentation sets in again.

    Meanwhile I pray for a cure for all of us and being a mother especially for my daughter who is in her twenties and struck my heart cold with fear a couple of years ago when I heard the words I had never wanted to hear "Mum I have got restless legs",Good luck ..pipps x

  • As an afterthought the anticonvulsant meds are not known to make RLS worse ,they are usually Gabapentin or Pregablin(Lyrica).Didnt help me but they help hubby just asked me if I regretted going on the fopamine meds , I could answer straight away no they gave me many years of relief and without them I would have been in a mental institution. I am not knocking them but keep dose LOW and maybe combine with low doses from the other categories of meds

  • Here I am again by the way get your ferratin iron checked it needs to be over 70 and make sure you are not on any other meds that are making your symptoms worse

  • Thanks for the info Pippins2, I had been blaming myself for going looking for the dopamine agonist in the first place, I don't feel as annoyed at myself so thanks for that.

    I am to meet with my GP next week to try and get him to push forward the Neurologist appointment, will hopefully get more satisfaction there.

    Iron profile was done earlier this week so awaiting results.

  • Aspmama found this great statement from the national RLS Foundation.

    I hope it helps to answer some questions that you have.

You may also like...